×

The equator map and the negative exponential functional. (English) Zbl 0768.58012

The study of stability properties of the equator map \(u^*: B^ n \to S^ n\), \(n \geq 3\), provided insight into the regularity theory of harmonic maps between Riemannian manifolds (here \(B^ n\) denotes the Euclidean unit \(n\)-ball, \(S^ n\) the Euclidean unit \(n\)-sphere and \(u^*(x)=({x\over | x|},0))\). In particular, \(u^*\) is a weakly harmonic map; i.e., a weak solution of the Euler-Lagrange equation associated with the energy functional \(E(u) = {1\over 2}\int| Du|^ 2\).
The main aim of this paper is to replace \(E(u)\) by the negative- exponential energy functional \(NE(u)=\int e^{{1\over 2}| Du|^ 2}\); the equator map \(u^*\) is then shown to be an unstable critical point of \(NE(u)\) for all \(n \geq 2\).
Reviewer: A.Ratto (Brest)

MSC:

58E20 Harmonic maps, etc.
35B35 Stability in context of PDEs
PDF BibTeX XML Cite
Full Text: DOI EuDML

References:

[1] F. J. Almgren and E. Lieb,Singularities of energy-minimizer maps from the ball to the sphere, Bull. Amer. Math. Soc.17 (1987), 304–306 · Zbl 0663.58009
[2] H. Brézis,S k -valued maps with singularities, Springer Lecture Notes in Math.1365 (1989), 1–30
[3] H. Brézis, J. M. Coron and E. Lieb,Harmonic maps with defects, Bull. London Math. Soc.20 (1988), 385–524 · Zbl 0669.58009
[4] J. M. Coron,Harmonic maps with values into sphere, Proc. ICM (1990)
[5] J. Eells and L. Lemaire,Another report on Harmonic maps, Bull. London Math. Soc.20 (1988), 385–524 · Zbl 0669.58009
[6] J. Eells and J. H. Sampson,Harmonic mappings of Riemannian manifolds, Amer. J. Math.86 (1964), 109–160 · Zbl 0122.40102
[7] M. Giaquinta,Mutiple integrals in the calculus of variations and nonlinear elliptic systems, Princeton Univ. press, 1983 · Zbl 0516.49003
[8] M. Giaquinta and E. Giusti,The singular set of the minima of certain quadratic functionals, Ann. Sc. Norm. Sup. Pisa11 (1984), 45–55 · Zbl 0543.49018
[9] M. Giaquinta and J. Souček,Harmonic maps into a hemisphere, Ann. Sc. Norm. Sup. Pisa12 (1985), 81–90 · Zbl 0599.58017
[10] R. Hardt, D. Kinderlehere and F. H. Lin,Existence and partial regularity of static liquid crystal configurations, Comm. Math. Phy.105 (1986), 547–570 · Zbl 0611.35077
[11] R. Hardt and F. H. Lin,A remark on H 1 mappings, Manus. Math.56 (1986), 1–10 · Zbl 0618.58015
[12] R. Hardt and F. H. Lin,Mappings minimizing the L p norm of the gradient, Comm. Pure Appl. Math.40 (1987), 555–588 · Zbl 0646.49007
[13] F. Hélein,Minima de la fonctionnelle energye libre de cristaux liquides, C. R. Acad. Sc. Paris305 (1987), 565–568 · Zbl 0641.49003
[14] S. Hildebrandt,Harmonic mappings of Riemannian manifolds, Springer lectures notes in Math.1161 (1985), 1–117
[15] S. Hildebrandt, H. Kaul and K. Widman,An existence theorem for harmonic mappings of Riemannian manifolds, Acta Math.138 (1977), 1–6 · Zbl 0356.53015
[16] W. Jäger and H. Kaul,Rotationally symmetric harmonic map from a ball into a sphere and the regularity problem for weak solutions of elliptic systems, J. Reine. U. Angew. Math.34 (1983), 146–161 · Zbl 0516.35032
[17] L. D. Landau and E. M. Lifshitz,Statistical Physics, Pergamon Press, New York 1980 · Zbl 0080.19702
[18] F. H. Lin, A remark on the map \(\frac{x}{{\left| x \right|}}\) , C. R. Acad. Sc. Paris305 (1987) 529–531 · Zbl 0652.58022
[19] R. Schoen and K. Uhlenbeck,A regularity theorem for harmonic maps, J. Diff. Geom.17 (1982), 307–335. · Zbl 0521.58021
[20] –,Regularity of minimizing harmonic maps into the sphere, Invent. Math.78 (1984), 89–100 · Zbl 0555.58011
[21] –,Boundary regularity and the Dirichlet problem for harmonic maps, J. Diff. Geom.18 (1983), 253–268 · Zbl 0547.58020
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.